On September 4, 2018, the North Carolina Department of Health and Human Services released a Clinician Memo with an update on a multistate outbreak of severe coagulopathy associated with synthetic cannabinoids use.

North Carolina clinicians and emergency responders are urged to take the following steps to ensure appropriate identification and clinical management of cases:

  1. If a patient presents with signs or symptoms consistent with vitamin-K dependent coagulopathy, contact the Carolinas Poison Center at 1-800-222-1222 immediately to report the case and discuss the treatment and management.
  2. Ask all patients with signs or symptoms consistent with vitamin-K dependent coagulopathy if they have used synthetic cannabinoids within the last 3 months. Other names include K2, Spice, synthetic marijuana, and fake weed/legal weed.
  3. Ask all patients about history of illicit drug use, even in the absence of signs or symptoms of coagulopathy. All patients reporting synthetic cannabinoids use within the last three months or those in whom use is suspected should be screened for vitamin K-dependent coagulopathy by checking their coagulation profile (e.g., INR).

Additional information about the ongoing outbreak and recommendations for clinicians are in the attached CDC Health Advisory.